Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 97, NWS Great Falls, MT

July 19, 2007Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 19, 2007, 6:38 PM MDT for Hill County, Montana. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2007, 6:38 PM MDT (00:38 UTC)
Expired
Jul 19, 2007, 7:30 PM MDT
In force
52 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Hill County, MT

The radar

The Great Falls radar (KTFX), 158 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:15 PM MDTHAIL 0.7520 N Inverness, MTMOST HAIL WAS PEA SIZED ... HAIL OCCURED IN FOUR SEPARATE VOLLEYS AND FELL THE MAJORITY OF THE TIME UNTIL ENDING AROUND 745PM MDT ... PENNY SIZED FELL ONLY AFTER 730PM MDT
Jul 19, 7:35 PM MDTHAIL 0.7520 N Inverness, MTPENNY SIZED HAIL FELL ONLY FROM 735 PM THROUGH 745 PM. HAIL OCCURRED IN FOUR SEPARATE VOLLEYS BETWEEN 715 PM AND 745 PM...BUT THE MAJORITY OF THIS HAIL WAS DIME SIZED OR SMALLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5873 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 200038
SVRTFX
MTC041-200130-
/O.NEW.KTFX.SV.W.0097.070720T0038Z-070720T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
638 PM MDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 730 PM MDT

* AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTH OF INVERNESS...MOVING NORTH AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHWESTERN HILL COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4868 11074 4868 11057 4899 11046 4899 11073
      4878 11074

$$

THOMSON
1 follow-up statement
000 
WWUS55 KTFX 200100
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT THU JUL 19 2007

MTC041-200130-
/O.CON.KTFX.SV.W.0097.000000T0000Z-070720T0130Z/
HILL MT-
700 PM MDT THU JUL 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHWESTERN HILL COUNTY...

AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTHWESTERN HILL COUNTY...OR ABOUT 27 MILES NORTHEAST
OF CHESTER...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL NORTHWESTERN HILL 
COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4868 11074 4868 11057 4899 11046 4899 11073
      4878 11074

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:35 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 19, 5:35 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT THU JUL 19 2007

UPDATE TO AVIATION SECTION ONLY.

.DISCUSSION...

TONIGHT THROUGH SATURDAY...SOUTHWEST FLOW ALOFT ALONG WITH VERY
WARM TO HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND. MAIN
FORECAST PROBLEM DURING THE PERIOD WILL BE TO FIGURE OUT THE
SITUATION WITH THUNDERSTORMS. FRONT NEAR A BUTTE-GREAT FALLS LINE
AT MID-AFTERNOON ON THURSDAY WILL MOVE EAST THIS EVENING AND
SHOULD BE EAST OF THE FORECAST AREA AFTER MIDNIGHT. STILL EXPECT
THUNDERSTORMS TO DEVELOP NEAR AND AHEAD OF THE FRONT. IT IS QUITE
UNSTABLE NEAR AND AHEAD OF THE COLD FRONT SO WILL CONTINUE TO
FORECAST STRONGER THUNDERSTORMS. FOR FRIDAY AIRMASS WILL AGAIN BE
UNSTABLE THOUGH NOT QUITE AS UNSTABLE AS TODAY. EXPECT A WEAK
SHORTWAVE TO MOVE NORTHEAST THROUGH THE AREA LATER IN THE
AFTERNOON AND EVENING. THUS WILL CONTINUE THE IDEA OF SLIGHT
CHANCE OF THUNDERSTORMS. ON SATURDAY COULD AGAIN SEE A WEAK
SHORTWAVE BUT MODELS ARE INDICATING A LESS UNSTABLE AIRMASS IF NOT
A STABLE AIRMASS. HAVE GONE WITH A MOSTLY DRY FORECAST. BLANK

SATURDAY NIGHT THROUGH TUESDAY NIGHT...SOUTHWESTERLY FLOW ALOFT
WILL BE OVER THE FORECAST AREA DURING THIS PERIOD...WITH AN UPPER
LEVEL RIDGE OF HIGH PRESSURE CREEPING WESTWARD WITH TIME. IN
ESSENCE...EXCEPTIONAL WARMTH IS EXPECTED TO CONTINUE THROUGH THE
FORECAST PERIOD. INITIALLY...THE ORIGINS OF THE FLOW ALOFT WILL BE
DRY...WITH A LOW PROBABILITY OF THUNDERSTORM ACTIVITY. OVER
TIME...DISTURBANCES WITHIN THE RIDGE WILL MOVE INTO THE
AREA...INCREASING THE POSSIBILITY FOR THUNDERSTORM ACTIVITY OVER
THE SOUTHWEST AND CENTRAL MOUNTAIN RANGES. ALSO...THE RIDGE IS
EXPECTED TO BE IN A POSITION BY TUESDAY...WHERE A WEAK MONSOON
MOISTURE TAP WOULD BE PRESENT. IF SUFFICIENT MOISTURE
EXISTS...TUESDAY AND WEDNESDAY AFTERNOON THUNDERSTORM POTENTIAL
MAY BE INCREASED. ZUMPFE

WEDNESDAY THROUGH THURSDAY...A STRONG UPPER LEVEL RIDGE WILL REMAIN
OVER THE REGION FOR A CONTINUED HOT AND MOSTLY DRY WEATHER PATTERN.
HOWEVER...THERE WILL BE ISOLATED...MAINLY AFTERNOON THROUGH EARLY
NIGHTTIME THUNDERSTORMS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 2335Z.
VFR CONDITIONS WILL PREVAIL OVER THE AREA FOR THE NEXT 24 HOURS.
SCATTERED THUNDERSTORMS WILL CONTINUE FROM A LINE EAST OF KCTB TO
KGTF TO KBZN THROUGH LATE THIS EVENING. LOCALIZED MVFR CONDITIONS
CAN BE EXPECTED WITH THUNDERSTORM ACTIVITY. WINDS WILL BE VERY
ERRATIC IN AND NEAR ANY THUNDERSTORM ACTIVITY. BRISK EAST TO
SOUTHEAST WINDS ACROSS THE EASTERN PORTION OF AREA WITH WEST TO
NORTHWEST WINDS OVER THE WESTERN PORTION OF AREA. WINDS WILL BECOME
NORTHERLY OVERNIGHT BEFORE SHIFTING TO THE EAST AGAIN TOMORROW
AFTERNOON. CAMP

&&

.FIRE WEATHER...
UPDATED 2136Z.
LOCALIZED RED FLAG CONDITIONS WILL CONTINUE FOR A FEW HOURS OVER
PARTS OF CENTRAL AND SOUTHWEST MONTANA (FIRE WEATHER ZONES 117 AND
118). SOUTH WINDS OF 10 TO 20 MPH WITH LOCAL GUSTS TO 30 MPH HAS
BROUGHT DRY AIR WITH IT. RELATIVE HUMIDITY HAS FALLEN TO AROUND 10
PERCENT IN AREAS. WINDS WILL SHIFT WEST IN THESE AREAS AS A COLD
FRONT PASSES THROUGH LATE THIS AFTERNOON INTO THE EARLY EVENING.
RELATIVE HUMIDITY WILL INCREASE BEHIND THE FRONT. FOR
EXAMPLE...BOZEMAN AND GREAT FALLS HAS HUMIDITIES AROUND 8 TO 9%. AT
HELENA BEHIND THE FRONT...THE RELATIVE HUMIDITY IS 21% AND IN
MISSOULA THE RELATIVE HUMIDITY IS 29%.

EVEN THOUGH BREEZY CONDITIONS EXIST OVER NORTH CENTRAL MONTANA THE
RELATIVE HUMIDITY WILL REMAIN IN THE 25 TO 35%...THUS FIRE WEATHER
CONCERNS ARE NOT AS GREAT IN THIS AREA. MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  98  64  97 /  20  10  20  10
CTB  61  94  60  91 /  20  10  20  10
HLN  66  99  63  98 /  10  10  10  10
BZN  61 101  60  99 /  10  10  10  10
WEY  51  88  52  87 /  10  20  20  10
DLN  59  90  58  90 /  10  10  10  10
HVR  66 100  65  99 /  50   0  20  10
LWT  62  94  63  94 /  30  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR PORTIONS OF SW MT.

&&

SHORT TERM...BLANK
LONG TERM...COULSTON/ZUMPFE/WILLIAMSON DC
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 5:05 AM MDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT THU JUL 19 2007

MTZ008-015-052-055-201100-
BEAVERHEAD-MADISON-JEFFERSON-GALLATIN-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF SOUTHWEST MONTANA
FOR THIS AFTERNOON AND EVENING...DUE TO A COMBINATION OF
INCREASING WINDS...VERY WARM TEMPERATURES...AND LOW HUMIDITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-047-050-051-201100-
HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL
MONTANA BY LATE THIS AFTERNOON...AND THEN CONTINUE THROUGH THE
EVENING HOURS. THE AIRMASS WILL BE UNSTABLE ENOUGH...THAT ANY
THUNDERSTORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE. THE
MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE HAIL AND
DAMAGING WINDS. THE BEST TIME FRAME FOR ANY SEVERE THUNDERSTORMS
TO OCCUR WILL BE FROM 5 PM THIS EVENING UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-012-014-044>046-048-049-053-054-201100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
BROADWATER-MEAGHER-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 19, 6:21 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 N INVERNESS           48.60N 110.68W
07/19/2007  E1.00 INCH       HILL               MT   PUBLIC

0540 PM     NON-TSTM WND GST 3 N INVERNESS           48.60N 110.68W
07/19/2007  E70.00 MPH       HILL               MT   PUBLIC

            ESTIMATED 60-70 MPH WINDS.

&&
Local storm report, Jul 19, 6:24 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
624 PM MDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     NON-TSTM WND GST 1 W INVERNESS           48.56N 110.70W
07/19/2007  M64 MPH          HILL               MT   MESONET

            INVERNESS DOT SENSOR

&&
Local storm report, Jul 19, 6:29 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
629 PM MDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 N INVERNESS           48.60N 110.68W
07/19/2007  E1.00 INCH       HILL               MT   PUBLIC

0540 PM     TSTM WND GST     3 N INVERNESS           48.60N 110.68W
07/19/2007  E70.00 MPH       HILL               MT   PUBLIC

            ESTIMATED 60-70 MPH WINDS.

0542 PM     TSTM WND GST     1 W INVERNESS           48.56N 110.70W
07/19/2007  E64.00 MPH       HILL               MT   MESONET

            INVERNESS DOT SENSOR

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:12 PM MDTSevere Thunderstorm WarningTFXLiberty38 min
Jul 19, 7:30 PM MDTSevere Thunderstorm WarningTFXHill45 min
Jul 19, 7:34 PM MDTFlash Flood WarningTFXHill116 min
Jul 20, 4:25 AM MDTRed Flag WarningTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher17 hr
Jul 20, 3:18 PM MDTFire Weather WatchTFXGlacier, Liberty, Pondera, Toole14 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.